Lisa M. Forman, MD; David A. Simmons, MD; Robert H. Diamond, MD
Requests for Reprints: Robert H. Diamond, MD, Division of Gastroenterology, Hospital of the University of Pennsylvania, 600 CRB, 415 Curie Boulevard, Philadelphia, PA, 19104. For reprint orders in quantities exceeding 100, please contact the Reprints Coordinator; phone, 215-351-2657; e-mail, firstname.lastname@example.org.
Current Author Addresses: Dr. Forman: Division of Gastroenterology, Hospital of the University of Pennsylvania, 34th and Spruce Streets, Philadelphia, PA 19104.
Dr. Simmons: Division of Endocrinology, Diabetes, and Metabolism, Hospital of the University of Pennsylvania, 34th and Spruce Streets, Philadelphia, PA 19104.
Dr. Diamond: Division of Gastroenterology, Hospital of the University of Pennsylvania, 600 CRB, 415 Curie Boulevard, Philadelphia, PA 19104.
Author Contributions: Conception and design: L.M. Forman, R.H. Diamond.
Analysis and interpretation of the data: L.M. Forman, D.A. Simmons, R.H. Diamond.
Drafting of the article: L.M. Forman, D.A. Simmons, R.H. Diamond.
Critical revision of the article for important intellectual content: L.M. Forman, D.A. Simmons, R.H. Diamond.
Final approval of the article: L.M. Forman, D.A. Simmons, R.H. Diamond.
Provision of study materials or patients: D.A. Simmons, R.H. Diamond.
Administrative, technical, or logistic support: R.H. Diamond.
Collection and assembly of data: L.M. Forman, R.H. Diamond.
Rosiglitazone maleate is the second approved oral hypoglycemic agent of the thiazolidinedione class. The first, troglitazone, has been associated with liver failure, occasionally resulting in liver transplantation or death. There have been no reports to date of rosiglitazone-associated elevations in the alanine aminotransferase level or hepatotoxicity.
To report the clinical characteristics of liver failure developing in a patient receiving rosiglitazone.
69-year-old man taking rosiglitazone, 4 mg/d.
Discontinuation of rosiglitazone therapy and treatment with lactulose, vitamin K, fresh frozen plasma, ventilatory assistance, and intensive care unit support.
Blood test monitoring, including toxicology screening, liver function tests, coagulation studies, serum chemistries, and complete blood counts.
After 21 days of rosiglitazone therapy, hepatic failure developed. Other causes of hepatic failure, such as viruses and toxins, were excluded, although it is possible that congestive heart failure was also a causative factor. The patient recovered fully with supportive care.
Rosiglitazone may be associated with hepatic failure.
Learn more about subscription options.
Register Now for a free account.
Forman LM, Simmons DA, Diamond RH. Hepatic Failure in a Patient Taking Rosiglitazone. Ann Intern Med. 2000;132:118-121. doi: 10.7326/0003-4819-132-2-200001180-00005
Download citation file:
Published: Ann Intern Med. 2000;132(2):118-121.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only